IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Optimal Capital Structure with Endogenous Default and Volatility Risk

  • Flavia Barsotti

    ()

    (Dipartimento di Matematica per le Decisioni, Universita' degli Studi di Firenze)

This paper analyzes the capital structure of a firm in an infinite time horizon following Leland (1994) under the more general hypothesis that the firm’s assets value process belongs to a fairly large class of stochastic volatility models. By applying singular perturbation theory, we fully describe the (approximate) capital structure of the firm in closed form as a corrected version of Leland (1994) and analyze the stochastic volatility effect on all financial variables. We propose a corrected version of the smooth-fit principle under volatility risk useful to determine the optimal stopping problem solution (i.e. endogenous failure level) and a corrected version for the Laplace transform of the stopping failure time. The numerical analysis obtained from exploiting optimal capital structure shows enhanced spreads and lower leverage ratios w.r.t. Leland (1994), improving results in a robust model-independent way.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.disei.unifi.it/upload/sub/pubblicazioni/repec/flo/workingpapers/storicodimad/2012/dimadwp2012-02.pdf
Download Restriction: no

Paper provided by Universita' degli Studi di Firenze, Dipartimento di Scienze per l'Economia e l'Impresa in its series Working Papers - Mathematical Economics with number 2012-02.

as
in new window

Length: 37 pages
Date of creation: Jan 2012
Date of revision:
Handle: RePEc:flo:wpaper:2012-02
Contact details of provider: Postal: Via delle Pandette 9 50127 - Firenze - Italy
Phone: +39 055 2759707
Fax: +39 055 2759913
Web page: http://www.disei.unifi.it/
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Nan Chen & S. G. Kou, 2009. "Credit Spreads, Optimal Capital Structure, And Implied Volatility With Endogenous Default And Jump Risk," Mathematical Finance, Wiley Blackwell, vol. 19(3), pages 343-378.
  2. T. R. Hurd, 2009. "Credit risk modeling using time-changed Brownian motion," Papers 0904.2376, arXiv.org.
  3. Merton, Robert C, 1974. "On the Pricing of Corporate Debt: The Risk Structure of Interest Rates," Journal of Finance, American Finance Association, vol. 29(2), pages 449-70, May.
  4. Décamps, Jean-Paul & Mariotti, Thomas & Rochet, Jean-Charles & Villeneuve, Stéphane, 2008. "Free Cash-Flow, Issuance Costs and Stock Price Volatility," IDEI Working Papers 518, Institut d'Économie Industrielle (IDEI), Toulouse.
  5. Svetlana Boyarchenko & Sergei Levendorskii, 2004. "Real options and the universal bad news principle," Levine's Bibliography 122247000000000430, UCLA Department of Economics.
  6. T. R. Hurd, 2009. "Credit Risk Modeling Using Time-Changed Brownian Motion," International Journal of Theoretical and Applied Finance (IJTAF), World Scientific Publishing Co. Pte. Ltd., vol. 12(08), pages 1213-1230.
  7. Filippo Fiorani & Elisa Luciano & Patrizia Semeraro, 2007. "Single and joint default in a structural model with purely discontinuous assets," Carlo Alberto Notebooks 41, Collegio Carlo Alberto.
  8. Hayne E. Leland and Klaus Bjerre Toft., 1995. "Optimal Capital Structure, Endogenous Bankruptcy, and the Term Structure of Credit Spreads," Research Program in Finance Working Papers RPF-259, University of California at Berkeley.
  9. Leland, Hayne E, 1994. " Corporate Debt Value, Bond Covenants, and Optimal Capital Structure," Journal of Finance, American Finance Association, vol. 49(4), pages 1213-52, September.
  10. Bianca Hilberink & L.C.G. Rogers, 2002. "Optimal capital structure and endogenous default," Finance and Stochastics, Springer, vol. 6(2), pages 237-263.
  11. Hans Gersbach & Nicolae Surulescu, 2010. "Default Risk in Stochastic Volatility Models," CER-ETH Economics working paper series 10/131, CER-ETH - Center of Economic Research (CER-ETH) at ETH Zurich.
  12. Giesecke, Kay, 2004. "Correlated default with incomplete information," Journal of Banking & Finance, Elsevier, vol. 28(7), pages 1521-1545, July.
  13. Duffie, Darrell & Lando, David, 2001. "Term Structures of Credit Spreads with Incomplete Accounting Information," Econometrica, Econometric Society, vol. 69(3), pages 633-64, May.
  14. Tim Bollerslev & Natalia Sizova & George Tauchen, 2009. "Volatility in Equilibrium: Asymmetries and Dynamic Dependencies," Working Papers 10-73, Duke University, Department of Economics.
  15. : David Kelsey & Roman Kozhan & Wei Pang, 2010. "Asymmetric Momentum Effects Under Uncertainty," Working Papers wpn10-04, Warwick Business School, Finance Group.
  16. Young Ho Eom, 2004. "Structural Models of Corporate Bond Pricing: An Empirical Analysis," Review of Financial Studies, Society for Financial Studies, vol. 17(2), pages 499-544.
  17. Svetlana Boyarchenko & Sergei Levendorskii, 2004. "Universal bad news principle and pricing of options on dividend-paying assets," Papers cond-mat/0404108, arXiv.org.
  18. Medvedev, Alexey & Scaillet, Olivier, 2010. "Pricing American options under stochastic volatility and stochastic interest rates," Journal of Financial Economics, Elsevier, vol. 98(1), pages 145-159, October.
  19. Jukka Lempa, 2008. "On infinite horizon optimal stopping of general random walk," Mathematical Methods of Operations Research, Springer, vol. 67(2), pages 257-268, April.
  20. Zhou, Chunsheng, 2001. "The term structure of credit spreads with jump risk," Journal of Banking & Finance, Elsevier, vol. 25(11), pages 2015-2040, November.
  21. Kyo Yamamoto & Akihiko Takahashi, 2009. "A Remark on a Singular Perturbation Method for Option Pricing Under a Stochastic Volatility Model," Asia-Pacific Financial Markets, Springer, vol. 16(4), pages 333-345, December.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:flo:wpaper:2012-02. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michele Gori)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.